Bone health

Denosumab discontinuation: the more you gain the more you lose?

Thursday, 26 Sep 2019


Up to one in five patients on denosumab therapy show losses in bone mineral density (BMD) when they switch to a bisphosphonate after a year, research has shown.

A study that followed 115 postmenopausal women who completed 12 months of denosumab therapy (60 mg every 6 months) found that most maintained the BMD gains when switching to alendronate, but 15.9% showed loss of BMD at the lumbar spine, 7.6% at total hip and 21.7% showed BMD loss at the femoral neck after a further 12 months of the weekly bisphosphonate.

The findings, presented at the American Society for Bone and Mineral Research (ASBMR) annual meeting in Florida, came from the Denosumab Adherence Preference Satisfaction (DAPS) Study. At baseline the women enrolled in the study had BMD T-scores of -2.0 for lumbar spine, total hip or femoral neck.

In the first year of denosumab treatment, the women showed increases in BMD of  5.6%, 3.2% and 3.1% at the lumbar spine, total hip and femoral neck, respectively.

During the second year, after they transitioned to oral alendronate therapy (70 mg once weekly), the average changes in BMD at these sites were 0.6%, 0.4%, and –0.1%, respectively.

The only patient characteristic that predicted BMD loss at 12-24 months was having greater gains in BMD from baseline to 12 months with denosumab therapy.

Study lead investigator Dr David Kendler of the University of British Columbia, said the findings showed that for the majority of patients weekly bisphosphonate therapy was effective at maintaining the BMD gains achieved with six monthly injections denosumab.

However they also highlighted the need for patients to have BMD monitoring after transitioning from denosumab.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic